Back to all discussions

Methotrexate

I take mine every Monday it makes me feel crummy!

  1. Hi there @Kenvp, we're sorry to hear that you're having this experience! Does it make you feel crummy for just a couple of days after you take it or all the time? If you haven't already, we strongly encourage you to bring this up with your Rheumatologist so you can work together to see what's going on and what changes can be made to help. Many people taking Methotrexate also take Folic Acid, to help with the common side effects. I wanted to share this article with you from our site, where Monica discusses her personal experiences with Methotrexate: https://rheumatoidarthritis.net/living/fearing-methotrexate-side-effects/ Keep us updated with how you're doing. Gently, Ashley (Team Member)

    1. If I had methotrexate injections instead of taking it orally, how often would I need to get the injections?

      1. Hi @epritsker,

        Like the oral version, methotrexate injections are often given on a weekly basis. However, you would need to check with your rheumatologist to find out what a methotrexate injection schedule would look like for you. Please let us know if you have any other questions!

        Wishing you all the best,
        Tamara (site moderator)

      2. It's the same for me injection or oral, as a matter of fact I do it one way for awhile then when side effect come I change. Rheumatologist has no problem with my routine. As anything you have to try most auto-immune meds for a least a month to either overcome side effects and see if it is helping. As a note this is just how I see my RA. Ever one responds and advances in these diseases different. Make info sharing best to read listen and learn as much as you can as thing come up. Best wishes

    2. I have been taking 15mg methotrexate since February with one folic acid per week.
      My arthritis was diagnosed when it started in my legs and feet. Since taking the meds my legs have improved although the disease has got really bad in my hands and wrists.
      The methotrexate has changed my whole person. I am grumpy and lethargic and nauseous for the first few days after taking the meds.
      Get no joy out of anything or anybody.
      Explained this to my RA nurse when I had my phone consult and after talking to the consultant they have decided to up my methotrexate by 5mg and my folic acid I now have to take every day bar the meth day.
      Just had my first increased dose yesterday so took things easy. Hoping that this will stop the pain and nausea and alter my temperament for the sake of my poor husband who has to put up with me

      1. Hi Tamara
        I am still continuing to improve. Stiffness in the morning isn't lasting quite as long and the pain is easing. The nausea is all but gone and I feel more like tackling stuff that I couldn't get motivated to do a month ago. Thank you for your encouragement x

      2. Hi @pansypotter,

        Thanks so much for the update! That is great to hear. I hope that symptoms continue to improve. This disease does involve ups and downs, and I hope that your "up" continues after the "down" that you have endured.

        Rooting for you,
        Tamara

    3. I've had my methotrexate script filled and waiting for me to start for 3 weeks. I'm so afraid I'll feel sick that I keep avoiding starting. Should I expect to feel sick for a few days? If so, maybe start on a weekend? It's only 2.5mg pills take 5 weekly with folic acid. Then I guess it takes months for it to start to work? This just sucks.... 🙁 Anyone able to share kind of what to expect? thanks

      1. Thanks for the reply. I did start- have had 2 weekly doses. Minor nausea- but I feel SO unbelievably tired and emotional and have difficulty concentrating. Not sure if it's the med or the arthritis? This week is worse than the first week- Maybe my body just has t get used to it. I really have to give it a try because the pain and stiffness has become so much worse over the past few months and I was allergic to Plaquenil( sad because it worked) and Embrel put my in the hospital twice with infections. I appreciate the feedback 😀

      2. Hi @Nattygirl,

        Thanks for the update. I’m sorry you’ve been feeling so rough! Yes, it can be so hard to tell what is from RA and what is from side effects. Also, many people are experiencing fatigue from the ongoing stress of so many months of the pandemic, so that could be contributing as well. Wouldn’t it be great to be able to know for sure? Sigh. I do hope the methotrexate helps lessen your pain (and fatigue if that’s from RA) and that the side effects lessen over time.

        Wishing you all the best,
        Tamara

    or create an account to reply.